Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 54, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 2, 2003, 2:40 PM CDT for Quitman County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 2:40 PM CDT (19:40 UTC)
- Expired
- Aug 2, 2003, 4:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Quitman County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 021942 FFWMEM MSC119-022145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 240 PM CDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... QUITMAN COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 445 PM CDT. * AT 232 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN ACROSS QUITMAN COUNTY. OVER THREE INCHES OF RAIN HAS FALLEN SINCE 130 PM OVER AN AREA JUST WEST OF MARKS AND LAMBERT. HEAVY RAIN WILL CONTINUE THROUGH 315 PM WITH UP TO AN ADDITIONAL INCH POSSIBLE. * CITIES AFFECTED THROUGH 445 PM CDT INCLUDE... SLEDGE...MARKS...LAMBERT...DENTON...DARLING...BELEN .A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3444 9020 3408 9013 3409 9044 3444 9039 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:30 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 2, 2:30 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 230 PM CDT SAT AUG 2 2003 RADAR IMAGES ARE SHOWING A BROKEN LINE OF THUNDERSTORMS STRETCHING FROM WEST TENNESSEE INTO NORTHERN MISSISSIPPI. THIS LINE WILL CONTINUE TO MOVE EASTWARD. MAY SEE A BREAK IN THE ACTION BEFORE REDEVELOPMENT OCCURS TONIGHT AHEAD OF THE NEXT SHORTWAVE. WILL GO WITH CHANCE POPS EVERYWHERE BUT SOUTHEASTERN GROUP WHERE I WILL PUT LIKELY. SEVERAL SHORTWAVES WILL SWING THROUGH THE MIDSOUTH DURING THE TIME PERIOD THROUGH WEDNESDAY WHEN THE LONGWAVE TROUGH FINALLY BEGINS TO SHIFT EASTWARD. WITH THE SHORTWAVES WILL KEEP ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST. HIGH PRESSURE WILL FINALLY BUILD INTO THE AREA STARTING THURSDAY. EXPECT QUIET WEATHER WITH TEMPERATURES AROUND NORMAL DURING THIS TIME PERIOD. CAN/T RULE OUT ISOLATED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...ON FRIDAY AND SATURDAY...BUT WILL LEAVE FORECAST DRY FOR NOW. PRELIMINARY NUMBERS MEM 74/89 72/90 74 54232 MKL 71/88 69/88 70 54232 JBR 71/88 70/90 72 34232 TUP 73/88 72/90 72 64332 .MEG...NONE. KRS
Hazardous weather outlook, Aug 2, 3:35 AM CDT, 11 hours 5 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 335 AM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID-SOUTH TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT FOR THE ENTIRE MIDSOUTH. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS ON SUNDAY AS THIS UPPER LEVEL DISTURBANCE EXITS THE REGION . AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT AND SUNDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Aug 2, 9:11 AM CDT, 5 hours 29 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- TNZ001>004-019>021-048>055-088>092-021511- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 0911 AM CDT SAT AUG 02 2003 SEVERE THUNDERSTORM WATCH #831 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... CLAY... CRAIGHEAD... CRITTENDEN... CROSS... GREENE... LAWRENCE... LEE... MISSISSIPPI... PHILLIPS... POINSETT... RANDOLPH... ST. FRANCIS... IN MISSISSIPPI... ALCORN... BENTON... COAHOMA... DE SOTO... ITAWAMBA... LAFAYETTE... LEE... MARSHALL... PANOLA... PONTOTOC... PRENTISS... QUITMAN... TATE... TIPPAH... TISHOMINGO... TUNICA... UNION... IN MISSOURI... DUNKLIN... PEMISCOT... IN TENNESSEE... CARROLL... CHESTER... CROCKETT... DECATUR... DYER... FAYETTE... GIBSON... HARDEMAN... HARDIN... HAYWOOD... HENDERSON... HENRY... LAKE... LAUDERDALE... MCNAIRY... MADISON... OBION... SHELBY... TIPTON... WEAKLEY...
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:24 PM CDT | Severe Thunderstorm Warning | MEG | Panola | 36 min |
| Aug 2, 2:33 PM CDT | Severe Thunderstorm Warning | MEG | Quitman | 27 min |
| Aug 2, 3:01 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 29 min |
| Aug 2, 3:53 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 37 min |
| Aug 2, 4:02 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 28 min |
| Aug 2, 4:43 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 32 min |
Nearby
Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.